rss
BMJ Case Reports 2010; doi:10.1136/bcr.11.2009.2454
  • Reminder of important clinical lesson

Warfarin, head injury and bruising

  1. Antoni Chan2
  1. 1Royal Berkshire Hospital, Department of Medicine, London Road, Reading, Berkshire RG1 5AN, UK
  2. 2Royal Berkshire Hospital, Department of Rheumatology, London Road, Reading, Berkshire RG1 5AN, UK
  1. Correspondence to Marc Wallace, mwallace{at}doctors.org.uk
  • Published 15 March 2010

Summary

A 75-year-old woman with a history of recurrent pulmonary emboli and atrial fibrillation presented with shortness of breath. Her warfarin had been stopped 4 weeks previously after a minor fall where a head injury and extensive facial “bruising” was noted. A computed tomography pulmonary angiogram subsequently confirmed another pulmonary embolus. On examination the discolouration was still evident, but it was noted to be in a photosensitive distribution, and on further questioning it was determined that it had been present for some months before the fall. The patient had been on minocycline for acne rosacea for several years and the diagnosis of minocycline induced hyperpigmentation allowed for a more considered decision to restart warfarin.

Footnotes

  • Competing interests: None.

  • Patient consent: Patient/guardian consent was obtained for publication.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article